Self-organization in systems of self-propelled particles - art. no. 017101

Citation
H. Levine et al., Self-organization in systems of self-propelled particles - art. no. 017101, PHYS REV E, 6302(2), 2001, pp. 7101
Citations number
18
Language
INGLESE
art.tipo
Article
Categorie Soggetti
Physics
Journal title
PHYSICAL REVIEW E
ISSN journal
1063-651X → ACNP
Volume
6302
Issue
2
Year of publication
2001
Part
2
Database
ISI
SICI code
1063-651X(200101)6302:2<7101:SISOSP>2.0.ZU;2-J
Abstract
We investigate a discrete model consisting of self-propelled particles that obey simple interaction rules. We show that this model can self-organize a nd exhibit coherent localized solutions in one- and in two-dimensions. In o ne-dimension, the self-organized solution is a localized Rock of finite ext ent in which the density abruptly drops to zero at the edges. In two-dimens ions, we focus on the vortex solution in which the particles rotate around a common center and show that this solution can be obtained from random ini tial conditions, even in the absence of a confining boundary. Furthermore, we develop a continuum version of our discrete model and demonstrate that t he agreement between the discrete and the continuum model is excellent.